Ethambutol hydrochloride is one of the routinely used drugs as the first line of antitubercular agents. The delayed onset of ocular toxicity is usually thought to be reversible following rapid withdrawal of the drug. We collected ten consecutive patients with severe visual defects due to ethambutol toxicity, and these patients had received presumably safe ethambutol dosages. Although ethambutol was stopped immediately in all cases, only five patients (50%) experienced visual improvement after a period of 12 months to 3 years follow-up. The other five patients (50%) had permanent visual impairment without recovery. There were no predisposing or risk factors to contribute to poor visual outcome. In the group over 60 years old, only 20% (1/5) experienced visual improvement; in the group less than 60 years old, 80% (4/5) had some visual recovery, the difference between these two age groups being statistically significant. We need more patient collections to answer whether the older patients with ethambutol optic neuropathy have poor prognoses. Ethambutol optic neuropathy, in our follow-up study, is not always reversible, especially in the older population. It may cause permanent visual disability. There is no so-called "safe-dosage". We suggest reconsideration regarding the use of ethambutol as one of the first-line antitubercular drugs, especially in older patients.